Posts Tagged ‘Heparin’
How common is pregnancy loss? What are the causes?
Pregnancy loss (= miscarriage) in the general population is common. Most losses occur in the first trimester. As many as 5 % of women have 2 or more early losses; 1-2 % have 3 or more early losses [ref 1]. Well established risk factors for pregnancy loss are: (a) advanced age of the mother, (b) anatomic abnormalities of the uterus (such as fibroids), (c) chromosome abnormalities of fetus, the mother or the father, (d) underlying diseases of the mother (endocrine, immunologic), (e) maternal hormonal unbalances. The acquired clotting disorder called “antiphospholipid antibody syndrome” is also a risk factor for pregnancy loss. The role of inherited clotting disorders (= thrombophilias) contributing to pregnancy loss is less clear. Read the rest of this entry »
Warfarin can, in rare instances, cause violaceous painful discoloration of the toes and the sides of the feet, referred to as the “purple toe syndrome” 1 – see photograph below. Occasionally, the hands can also be involved and a net-like skin rash on abdomen and legs (= livedo reticularis) can occur. This typically happens within the first few weeks of starting warfarin. Read the rest of this entry »
What Is HIT?
Heparin-induced thrombocytopenia (HIT) is a serious side effect that may occur when you are being treated with heparin. It may lead to low blood platelet counts and to life-threatening blood clots. Read the rest of this entry »